The Routine Beckons

Vacation is over. Back to the grind. We did have a lovely time in Silver City. And I did make it up to the ruins at the Gila Cliff Dwellings. I felt like crap though. It was very reminiscent of the Acropolis, in that I was scrambling from one place to sit to another. I felt nauseous the whole time but at least I did not have the dizziness—and I didn’t throw up. The other weird thing I had forgotten about is when I have one of these attacks, my nose just runs like crazy. It is the weirdest thing.

We went to a couple state parks and also walked around the tiny city a bit. So every day I did get out and at least do something, even if it wasn’t much by others’ standards.

I was off last week too, although my plans of doing much of nothing got overtaken by a dental appointment, vet appointments, and an online work training. But it was nice to have a break from the infusion center. And work.

This week, I had an appointment with Dr. T, the oncologist. He did clarify that, yes, I’m looking at at least two more years of this chemo treatment, unless it stops working, or if the protein in my urine drops to below 400 mg and stays there as I’m weaned off the Kyprolis. He also said that because this is going to be long term, he wants the nurses to start icing my hands while I’m getting the chemo. Supposedly this helps ward off neuropathy. Oh that sounds like no fun at all. I’m already freezing all the time as it is (not just in the infusion center. All the time in general). I’m going to have to bring a blanket.

We also talked about my having a colonoscopy. The timing of this is just bad because we’re just now getting some good results from this current regimen. And I hate to do anything to potentially screw this up. But it has to be done. He said the biggest risk is my getting dehydrated. He wants me to try to schedule it for a Thursday so that the Wednesday before, when I’m there for treatment, they can load me up with fluids. He also wants me to have a baseline magnesium level checked that day as I guess most of these roto-rooter drugs have magnesium in them? I don’t know. He also said, “Your blood pressure is going to go sky high [but now I can’t remember why. From the added fluid? From the prep stuff itself? I don’t remember], but it will drop back down the next day.” Oh boy. Can’t wait for all this.

I told him I had started on Trulicity. By that point, I had used it three times (once per week). One of the main side effects is gastrointestinal distress. I will spare you the details, you’re welcome Gentle Reader (any Miss Manners fans out there?), but I definitely have been in distress! He said that probably explains the slight rise in my creatinine—I was dehydrated. If this persists, then I might have to try a different medication. I had an appointment with the diabetes educator later that morning and made a mental note to discuss this with her.

Another side effect of Trulicity is fatigue, but good lord, how would I even know?

My hemoglobin was 10.4 so no Aranesp this week. It’s been about one month since my last shot. As I mentioned, my creatinine was at 1.5 (or 1.4, depending on which test I take it from), up from 1.3 two weeks ago. My eGFR was 42.

Dang it, I forgot to ask him about the difference in the two creatinine tests. Next time.

He mentioned that he has “diagnosed” me as having Stage 4 kidney disease for insurance purposes, even though technically I’m in Stage 3. Today, anyway. I have been in Stage 4, even into Stage 5 for a short while. He said this is really the only way he can keep me on the chemo regimen. Whatever it takes.

The nurse said it was pretty obvious I was dehydrated: my veins weren’t a-poppin’ like they normally are. The doc added saline to the order today prior to my getting the Kyprolis. I think I normally get a little hydration beforehand, but this was a full liter. Okay, no problem, except I had the appointment with the diabetes educator in just a little over an hour from then. I kept my eye on the clock.

I talked to the nurse about the doc’s recommendation for using the ice on my hands. She said they make gloves with inserts that you freeze specifically for this purpose. But of course they do! They make everything. I made a note to order some later.

I was out of there at about 10:50, and my next appointment was at 11:10. Just enough time to get there. The diabetes educator was very nice, clearly very knowledgeable (she has been doing this for over 40 years). We talked about the Trulicity and the side effects. I asked if they stopped for most people. “Some, yes, some, no. It’s a crapshoot.” “Literally,” I told her. It took her a second but she finally chuckled at my lame joke.

We discussed options if the symptoms don’t subside. “For you, you’d probably have to go on insulin. It’s very unusual do go that route without first trying oral medications, but in your situation, that’s probably what we would have to do.” She said insulin doesn’t cause damage to any organs so it’s safe with chronic kidney disease. So, not really what I wanted to hear but it’s not the worst thing in the world. I really want to give the Trulicity a chance to work. It’s only been three weeks. So we’ll see.

She didn’t give me any specific dietary advice. I had this fear that I was going to have to spill the beans that I have the palate of a 12-year-old. If I listed all the foods I don’t like (or all the ones I’ve never actually tasted), well, let’s just say it would be a very long list. But luckily I didn’t have to get into all that.

I don’t have to see her again unless I want to. But she said that she is the best way to stay connected with Dr. E, the endocrinologist. The diabetes educator wants me to call her if my blood sugar isn’t coming down after a few more weeks on the Trulicity or if I’m still having the side effects. And once again I was advised to drink a lot of water. No one ever believes me that I already do.

I forgot to mention this, but a few weeks ago, I had to call my insurance company to determine where I could go to get my shingles vaccine (pharmacy, physician’s office, or either. “Either” was the correct answer). Against my better judgment but out of sheer curiosity, I asked her about my out-of-pocket expense and that even though I’ve supposedly met my portion on paper, I actually haven’t. She said that I won’t ever get a bill from the insurance company itself. At some point, I’ll get bills from the doctor’s offices. I asked her if she had any idea when that would happen. She said she did not. I asked if they had to bill me in the calendar year of my appointments/procedures, but she didn’t know. I would prefer to get the bills sooner than later because 2022 is around the corner, and the out-of-pocket clock will start over again at that time. I don’t want to have to be paying for two years instead of just one, you know? I guess in the long run, it doesn’t matter. It’s the same amount of money. It just seems like there is the potential for it to be a LOT of money so it would be easier to spread it out a bit. Maybe I’ll get lucky, and they’ll never bill me. When pigs fly.

I do have some very sad news to end with. We lost our dog Zeke last Thursday. It was very unexpected. The day before, we met with a physical therapy vet and had a good plan in place to help him regain some of his strength and coordination that he lost after his many surgeries and small stroke earlier this year. However, the following morning he was having significant difficulty walking, and a short time later, he couldn’t walk at all. I’m sure he had another stroke, a very large one this time, from which he could not recover. It was clear to me that he was already gone in his mind, and a few hours later, his body followed. I was grateful to be by his side when the time came and that he wasn’t in any pain. And oh-so-thankful this didn’t happen the week prior when he was with my mom, and we were out of town. It’s hard to believe we only had him for four years. It feels like a lifetime. He was such a spirited pup. We are so heartbroken, but I do know he had a good life with us, and he was a happy boy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s